Medication errors spike when new residents start in July

by Kristina Fiore

Deaths from medication mistakes appear to spike in July, when medical residencies begin, researchers say.

Over nearly a 30-year period, fatal medication errors appear to jump 10% solely in that summer month in U.S. counties with teaching hospitals, David P. Phillips, PhD, of the University of California San Diego and Gwendolyn E.C. Barker, BA, of the University of California Los Angeles, reported online in the Journal of General Internal Medicine.

Yet Phillips told MedPage Today it’s “reassuring” that the spike is only evident in July: “That suggests that after one month of ‘practice,’ this problem subsides,” he said.

All medical residencies begin in July (or occasionally late June), and Phillips said it’s been this way “for decades.”

Some have suggested a “July effect” exists, but it’s been little documented in medical literature. Other studies have failed to find one — particularly those conducted among surgical residents.

Phillips noted that in the case of surgery, “you have a whole team of people working together, so there’s a lot of redundant checking, wheras in the case of prescribing or handing out medications, residents can do that alone.”

So he and Baker looked at more than 62 million U.S. death certificates from 1979 to 2006, and focused on those caused by medication errors. Phillips said they relied on “explicit ICD-9 codes for medication errors,” and came up with 244,388 such deaths. They developed a “JR” measurement, defined as the observed number of July deaths divided by the expected number of July deaths.

They found that in U.S. counties with teaching hospitals, fatal medication errors rose by 10% in July and no other month (JR 1.10, 95% CI 1.06 to 1.14).

In contrast, there was no “July effect” in counties without teaching hospitals, Phillips said.

They also saw that the greater the concentration of teaching hospitals in a region, the more intense the July spike (P=0.005).

Yet the study could not determine exactly what type of medication errors were most common.

“We don’t know if it’s the wrong medication, or the right medication given to the wrong patient, or the wrong dose,” Phillips said. “That’s something future research should look into. Which areas spike most severely? Where is the breakdown of supervision or communication?”

The study also begs the question of whether there’s an increase in nonfatal medication errors in July as well.

Joanne Conroy, MD, chief healthcare officer for the Association of American Medical Colleges, who was not involved in the study, said her organization takes findings like this “pretty seriously.”

“July is a hard time,” she said, because many changes occur in that month, which marks the beginning of the calendar year for most medical organizations. There are new allied health professionals, new pharmacy residents, new physical therapists, and other professionals coming on board then.

“Out of safety reasons, we have many more people at the facility in any given hour,” Conroy said. “We try to be so vigilant in July.”

But she noted that a lot has changed in terms of standards and training for new residents over the 30 years of the study.

Now, residents typically report to their assigned hospital at least a week before their term begins, she said. They’re given lectures and tests on hospital quality and safety, they receive tours of the facility and are introduced to staff, and they’re oriented with the hospital’s policies and procedures.

“We also encourage them to be open and honest about errors that they observe or participate in,” Conroy said. “There’s far more preparation now.”

Phillips noted that the findings held only for medication errors, not for other causes of death.

He added the spike is unlikely to result from an increasing number of accidents in summer, such as those prompted by more alcohol use or tourism, because it’s limited to July. “Then you would expect to see an August spike as well, but you don’t,” he said.

Nor is it a Fourth-of-July holiday effect, he said, because it only turns up in counties that have teaching hospitals. If it were related to the holiday, he said, it would be seen in counties without such hospitals, too.

Phillips said the study’s implications include re-evaluating the responsibilities assigned to new residents, increasing their supervision, and imparting greater education to new residents about medication safety.

He added that medical errors “are the second leading cause of accidental death. Only automobile accidents are more important.”

Kristina Fiore is a MedPage Today staff writer.

Originally published in MedPage Today. Visit MedPageToday.com for more hospitalist news.

Comments are moderated before they are published. Please read the comment policy.

  • ninguem

    “……Only in counties with teaching hospitals…..”

    Which means every metropolitan area in the USA. All large/major cities, probably anything larger than about 200,000 people. Compared to much smaller towns and rural areas.

    Do I understand correctly, they just counted anyone with an ICD of a drug error? Was the decedent even in the hospital or exposed to a physician-in-training in any way?

    This study sounds very fishy.

  • http://www.healthleap.com Jesse

    ePrescribing tools can combat this issue. They automatically check drug-drug interaction, drug-allergy interaction and others. However, the amount of data input necessary work a working ePre ecosystem has hindered the adoption. It is way to laborious of a process without a fully integrated solution.

  • ninguem

    The drug interaction alerts I’ve deat with in the EMR’s I’ve seen, they’re always crying wolf with trivial interaction alerts, people get alarm fatigue.

    • http://www.healthleap.com Jesse

      Very true ninguem, but in this lawyer-filled society we live in, the systems must err on the side of too many alerts to avoid the risk of being liable. A few systems have a good traffic light system for rating drug interactions. Green means no known interaction, yellow means low risk and red means high risk.

  • http://www.linkedin.com/pub/bruce-stachenfeld/14/55A/276 Duval and Stachenfeld LLP

    I didn’t even see “R” in front of the name of author, as a matter of fact, I didn’t see any letters in front his name. sited responsa of R. Moshe Feinstein is completely of context and is not even apples and oranges.

  • LondonMedic

    This phenomenon is well known in the UK, in August for us. It used to be attributed to inexperienced first year doctors but the latest evidence suggests that it’s related more to being part of a newly formed team than experience or knowledge.

  • jsmith

    Perhaps residency should begin November 1. Then the increased mortality could be attributed to Halloween.